Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 321, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 12, 2022, 2:14 AM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2022, 2:14 AM MST (09:14 UTC)
- Expired
- Sep 12, 2022, 5:15 AM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 182 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 4:00 AM MST | FLASH FLOOD | 4 Se Bagdad, AZ | FLOODING REPORTED ALONG HIGHWAY 96. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 3961 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
084
WGUS55 KFGZ 120914
FFWFGZ
AZC025-121215-
/O.NEW.KFGZ.FF.W.0321.220912T0914Z-220912T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
214 AM MST Mon Sep 12 2022
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 515 AM MST.
* At 211 AM MST, Doppler radar indicated thunderstorms producing
heavy rain in far western Yavapai County including Bagdad and
vicinity. Between 0.75 and 1.5 inches of rain have fallen.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Bagdad and Mount Hope.
This includes the following highways...
Highway 93 between mile markers 149 and 176.
State Route 96 between mile markers 0 and 16.
State Route 71 between mile markers 90 and 94.
State Route 97 between mile markers 156 and 166.
This includes the following creeks, washes and rivers...
Iron Spring Wash, Boulder Creek, Santa Maria River, Little
Sycamore Wash, Date Creek, Burro Creek, Trout Creek, Muddy Creek,
Adobe Creek, Bear Creek and Peoples Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3512 11333 3511 11310 3457 11297 3400 11307
3400 11320 3414 11333
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJ2 follow-up statements
903
WGUS75 KFGZ 121107
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
407 AM MST Mon Sep 12 2022
AZC025-121215-
/O.CON.KFGZ.FF.W.0321.000000T0000Z-220912T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
407 AM MST Mon Sep 12 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM MST EARLY THIS
MORNING FOR FAR WESTERN YAVAPAI COUNTY...
At 402 AM MST, Doppler radar indicated thunderstorms showers and
thunderstorms in western Yavapai County including Bagdad and
vicinity. Rainfall intensity has decreased, with most areas
receiving light rain. However, between 0.75 and 2.5 inches of rain
fell earlier this morning, with Bagdad Airport reporting 2.28
inches. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Bagdad and Mount Hope.
This includes the following highways...
Highway 93 between mile markers 149 and 176.
State Route 96 between mile markers 0 and 16.
State Route 71 between mile markers 90 and 94.
State Route 97 between mile markers 156 and 166.
This includes the following creeks, washes and rivers...
Iron Spring Wash, Boulder Creek, Santa Maria River, Little
Sycamore Wash, Date Creek, Burro Creek, Trout Creek, Muddy Creek,
Adobe Creek, Bear Creek and Peoples Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3512 11333 3511 11310 3457 11297 3400 11307
3400 11320 3414 11333
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJ265
WGUS75 KFGZ 121217
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
517 AM MST Mon Sep 12 2022
AZC025-121227-
/O.EXP.KFGZ.FF.W.0321.000000T0000Z-220912T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
517 AM MST Mon Sep 12 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR FAR WESTERN YAVAPAI COUNTY...
The heavy rain has ended for most of far western Yavapai County.
However, heavy rainfall earlier this morning is likely still
producing heavy runoff. Please continue to heed remaining road
closures and never drive through flooded roadways.
A Flood Watch remains in effect until 500 AM MST Tuesday for
portions of east central Arizona, north central Arizona, northeast
Arizona and west central Arizona.
LAT...LON 3512 11333 3511 11310 3457 11297 3400 11307
3400 11320 3414 11333
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 8:42 PM MST, 5 hours 32 minutes earlier.
Area forecast discussion, Sep 11, 8:42 PM MST, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 842 PM MST Sun Sep 11 2022 .SYNOPSIS...Cooler temperatures will continue through midweek with scattered to numerous showers and thunderstorms each day. Drier air starts to arrive later in the week, bringing decreased chances for thunderstorms. && .UPDATE...There were just a few light showers and an isolated thunderstorm or two across northern Arizona during the mid evening stretch. But that is likely to change later this evening as a thunderstorm complex and associated outflow boundary remains on track to enter our County Warning Area from the south. The areas most affected by this area of approaching storms will generally be along and south of a Grand Canyon to Flagstaff to Show Low line where CAPE values (a measure of instability) range from 300 J/kg to as much as 1000 J/kg. The strongest storms will be located from about a Payson to Prescott to Bagdad line southward where the highest CAPE values are located but a few storms are likely to reach as far north as the Grand Canyon to Show Low line. Timing, activity will pick up around 11 PM MST ending east of Interstate 17 around 3 AM MST but lasting much of the night west of Interstate 17. && .PREV DISCUSSION /201 PM MST/...A southerly flow continues over Arizona today in between the remains of Kay off the southern California coast and high pressure stretching from the Great Basin through New Mexico. Isolated to scattered storms have managed to develop so far this afternoon over the higher terrain mainly from the Mogollon Rim eastward. The lack of instability and some drying aloft is limiting convective development today, especially across western Arizona. Isolated heavy rain and strong wind gusts are possible with the storms that develop this afternoon. We will see an increase in rain and thunderstorm activity tonight through Monday as the upper level circulation from Kay begins to move inland. An increase in synoptic scale ascent will combine with increased moisture to bring multiple rounds of showers and storms through the area. In addition, a band of enhanced mid- level flow on the eastern periphery of the trough will provide increased wind shear and the potential for better storm longevity and organization. Bulk shear values look to maximize around 25-30 kts, so a few strong to severe storms producing hail and strong wind are possible. Believe heavy rain leading to flooding will be the primary concern. The latest model guidance suggests areas along and south of the Mogollon Rim Monday and Monday night will be favored for the heaviest rain which could lead to flooding. Though our confidence is increasing in the heavy rain/flood threat, we'd like to have more confidence before issuing a watch. The active pattern continues well into Monday night and even Tuesday as the trough gradually lifts northeast through the state. As such, good chances for storms with an elevated threat for flooding will continue through Tuesday. Below normal temperatures will continue through at least Tuesday. Wednesday and beyond will see a drying trend with decreasing rain chances and increasing daytime temperatures. Dry and seasonably warm weather is forecast to continue through next weekend. && .AVIATION...For the 06Z TAF package...Look for scattered to numerous showers and thunderstorms through 14Z, mainly southwest of a KGCN-KSOW line. After 14Z, storms are expected to move out of the area, redeveloping after 18Z across much of northern Arizona. Expect gusty and erratic winds near any storms. Otherwise, light winds and VFR conditions away from storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Generally mild, moist conditions will remain in place. Expect scattered to widespread showers and thunderstorms across northern Arizona through Tuesday. Flash flooding and gusty winds are possible with these storms. Wednesday through Friday...Chances for showers and thunderstorms decrease and temperatures gradually increase. Expect light winds. &&& .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum/MCT AVIATION...McCollum/BAJ FIRE WEATHER...McCollum/BAJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Sep 11, 11:23 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1123 PM MST Sun Sep 11 2022
AZZ008-016-018-037-120645-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-Eastern Mogollon Rim-
1123 PM MST Sun Sep 11 2022
...Thunderstorms with gusty wind and heavy rain will impact portions
of Gila, Coconino and Yavapai Counties through 1145 PM MST...
At 1121 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Peeples Valley to 10 miles northeast of
Cordes Lakes to Round Valley. Movement was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Payson, Camp Verde, Prescott Valley, Prescott, Dewey-Humboldt, Star
Valley, Mcguireville, Cherry, Geronimo Estates, Strawberry, East
Verde Estates, Indian Hill West Prescott, Middle Verde, Peeples
Valley, Wilhoit, Bumble Bee, Cordes Lakes, Flowing Springs, Groom
Creek Subdivision and Walker.
This includes the following highways...
Interstate 17 between mile markers 252 and 302.
State Route 260 between mile markers 210 and 272.
State Route 179 between mile markers 299 and 301.
State Route 89 between mile markers 278 and 318.
State Route 89A between mile markers 318 and 323.
State Route 87 southbound between mile markers 244 and 251.
State Route 87 between mile markers 244 and 299.
State Route 69 between mile markers 263 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3461 11251 3474 11162 3450 11081 3413 11125
3418 11198 3423 11279
TIME...MOT...LOC 0621Z 217DEG 35KT 3429 11267 3439 11195 3420 11130
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JJSpecial weather statement, Sep 12, 12:24 AM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1224 AM MST Mon Sep 12 2022
AZZ007-008-015-037-038-120815-
Yavapai County Valleys and Basins-Western Mogollon Rim-Coconino
Plateau-Yavapai County Mountains-Oak Creek and Sycamore Canyons-
1224 AM MST Mon Sep 12 2022
...Thunderstorms with gusty wind will impact portions of Coconino
and Yavapai Counties through 115 AM MST...
At 1223 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Yava to 9 miles northeast of
Chino Valley to near Cornville. Movement was north at 35 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Camp Verde, Chino Valley, Sedona, Prescott Valley, Clarkdale, Verde
Village, Mcguireville, Village At Oak Creek, Prescott Airport,
Bridgeport, Middle Verde, Junipine Resort, Garland's Oak Creek Lodge,
Williamson Valley, Page Springs, Slide Rock State Park, Yavapai
County Fairgrounds, Perkinsville, Cottonwood and Lake Montezuma.
This includes the following highways...
Interstate 17 between mile markers 292 and 297.
State Route 260 between mile markers 207 and 215.
State Route 179 between mile markers 301 and 313.
State Route 89 between mile markers 319 and 359.
State Route 89A between mile markers 319 and 376, and between mile
markers 379 and 397.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3515 11294 3517 11227 3516 11170 3462 11177
3462 11234 3463 11295
TIME...MOT...LOC 0723Z 188DEG 30KT 3472 11288 3482 11232 3472 11184
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 11:23 PM MST | Special Weather Statement | FGZ | 22 min | |
| Sep 11, 11:59 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Sep 12, 12:24 AM MST | Special Weather Statement | FGZ | Yavapai | 51 min |
| Sep 12, 2:16 AM MST | Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 27 hr |
| Sep 12, 3:22 AM MST | Special Weather Statement | FGZ | 23 min | |
| Sep 12, 2:03 PM MST | Special Weather Statement | FGZ | 27 min | |
| Sep 12, 2:31 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Sep 12, 2:59 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 31 min |
| Sep 12, 4:09 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.